1. Tired of seeing ads? Click here to register today and the ads go away. It's completely FREE, too!
    Dismiss Notice
  2. Our Store is open, now with t-shirts and keychains. Click on STORE in the top menu.
    Dismiss Notice
  3. Can't find what you're looking for? Use the search bar in the upper right corner.
    Dismiss Notice

Crashing airway patient

Discussion in 'Scenarios' started by Rialaigh, Jan 2, 2017.

  1. TransportJockey

    TransportJockey Forum Chief

    8,269
    1,471
    113
    Education:
    Critical Care EMT-P
    It generally doesn't unless the patient has essentially run out of sympathetic compensation

    Sent from my SM-N920P using Tapatalk
     
  2. StCEMT

    StCEMT Forum Deputy Chief

    1,542
    877
    113
    Education:
    Paramedic
    Not that I am aware of.

    @Remi enlighten us please.
     
  3. Handsome Robb

    Handsome Robb Youngin' Premium Member

    9,725
    1,146
    113
    Education:
    Paramedic
    Ketamine is probably one of the safer agents in those scenarios you described...


    Sent from my iPhone using Tapatalk
     
  4. VentMonkey

    VentMonkey Crackpot Premium Member

    3,300
    2,507
    113
    Education:
    Paramedic
    I vote we call a spade a spade, and quit feeding into this guy's whacky notions.
     
  5. bakertaylor28

    bakertaylor28 Forum Crew Member

    86
    1
    8
  6. Chase

    Chase Flight Nurse

    2,851
    461
    83
    Education:
    EMT
    The first article talks about Ketamine's use and side effects, the second article actually supports concurrent use with benzos to reduce issues with emergence, the third article just talks about how young adults are abusing ketamine, and the other link doesn't work. None of the articles talk about pharmacodynamics or Ketamine potentiating anything. Not sure what any of those were meant to prove? And I am not sure how "well known" it is since many of the practitioners here have never heard it.
     
    StCEMT and NomadicMedic like this.
  7. bakertaylor28

    bakertaylor28 Forum Crew Member

    86
    1
    8
    I must have grabbed the wrong links. I'm going to double check the source, I'm working on it.
     
  8. bakertaylor28

    bakertaylor28 Forum Crew Member

    86
    1
    8
  9. Remi

    Remi Forum Deputy Chief Premium Member

    3,152
    1,754
    113
    Education:
    Paramedic
    You'll find the same warnings about giving opioids concomitantly with those drugs as well. Not really sure what point you are trying to make.

    FWIW, ketamine isn't a CNS depressant. It increases CNS activity.
     
  10. VentMonkey

    VentMonkey Crackpot Premium Member

    3,300
    2,507
    113
    Education:
    Paramedic
    quoted for re-emphasis.
     
    NomadicMedic likes this.
  11. bakertaylor28

    bakertaylor28 Forum Crew Member

    86
    1
    8
    The point I'm making is that there's a reason they saw fit to put the warnings there. Hence, something to be OTL for as a distinct possibility. NOT saying Its something I wouldn't do - because like I said, its the path to least resistance. Especially for those of us who hate having to deal with standard RSI in general and would rather avoid that approach to things. ( Considering the fact that most of us are not particularly adept with an ET and find ourselves using the King with these sorts of things.)
     
  12. Remi

    Remi Forum Deputy Chief Premium Member

    3,152
    1,754
    113
    Education:
    Paramedic
    When you gain both a better understanding of pharmacology and more practical experience with airway management, then we can have this talk.
     
  13. ERDoc

    ERDoc Forum Asst. Chief

    542
    612
    93
    Education:
    EMT
    Every medication has several hundred warnings. With ketamine, when someone is having an emergence reaction, we use benzos.
     
  14. VentMonkey

    VentMonkey Crackpot Premium Member

    3,300
    2,507
    113
    Education:
    Paramedic
    Doc, how common are these emergence phenomena with Ketamine in your experience, and how big of an issue that needs to be addressed is it typically?
     
    Last edited: Jan 31, 2017
  15. ERDoc

    ERDoc Forum Asst. Chief

    542
    612
    93
    Education:
    EMT
    In 14 years, I've seen it twice. As for how big of an issue it is, it depends on how bad it is. If it is just a little agitation and restlessness, turning down the lights and minimizing stimuli usually works. The worst I've seen is someone screaming and thrashing. This is usually for procedural sedations. When you use it to intubate it's not a problem because they are going to be further medicated.
     
  16. bakertaylor28

    bakertaylor28 Forum Crew Member

    86
    1
    8
    And exactly how many of us have ET Intubation down as a precise skill? Not like we're doing it every day. (at least MOST of us anyways- you might be the exception.) Think about it- Otherwise we would have absolutely zero need for a King in the first place-- EVER. And the last time I checked the first rule of pharmacology is take heed to the known warnings.
     
  17. bakertaylor28

    bakertaylor28 Forum Crew Member

    86
    1
    8
    Of course, then again, I'm not so sure I'm exactly comfortable neither with the sheer idea of giving a drug designed to tranq large cats to a human. It just doesn't sound like a good idea. (Sarcasm intended). :-D
     
  18. LaAranda

    LaAranda Forum Probie

    13
    6
    3
    Education:
    Paramedic
    Somehow I was picturing you rounding on the pt every 2 hours and finding him asystolic every time. Sternal rub, ask how his pain is, move on. :D
     

Share This Page